Delirium, benzos and the pediatric ICUOct. 2, 2017, 2:00 PM
A majority of patients on mechanical ventilation receive sedation, usually a class of sedatives called benzodiazepines.
Critically ill infants and young children with greater exposure to benzodiazepines are more likely to develop delirium, according to a new study in Critical Care Medicine by Heidi Smith, M.D., MSCI, and colleagues.
Investigators enrolled 300 patients aged 6 months to 5 years who underwent daily delirium assessments using the Preschool Confusion Assessment Method, a screening tool validated by Smith and her team.
With other risk factors held equal, receiving a benzodiazepine was associated with nearly three times higher risk of delirium the following day. Among toddlers and preschoolers (but not among infants), delirium in turn was associated with delayed discharge from intensive care.
In adults, delirium is associated with higher costs, prolonged ICU and hospital stays, and long-term brain dysfunction.
Vanderbilt University Medical Center investigators were joined in the study by investigators from New York-Presbyterian Morgan Stanley Children’s Hospital, the University of South Carolina, and the Children’s Hospital of Philadelphia.
This study was funded in part by the National Institutes of Health (grant TR000445).
Send suggestions for articles to highlight in Aliquots and any other feedback about the column to firstname.lastname@example.org